Alert archive / California / Small Craft Advisories in 2023

Small Craft Advisory 13, NWS San Diego, CA

February 25, 2023

NWS San Diego, CA issued this small craft advisory at Feb 25, 2023, 8:54 AM PST. It took effect at Feb 25, 2023, 10:00 AM PST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 25, 2023, 8:54 AM PST (16:54 UTC)
In effect from
Feb 25, 2023, 10:00 AM PST
Expired
Feb 25, 2023, 4:00 PM PST
In force
6 hr
Issued by
NWS San Diego, CA

The text

As transmitted.

420 
WHUS76 KSGX 251654
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
854 AM PST Sat Feb 25 2023

PZZ750-775-260000-
/O.NEW.KSGX.SC.Y.0013.230225T1800Z-230226T0000Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo Point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
854 AM PST Sat Feb 25 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

* WHAT....Southwest winds 10 to 20 kts with gusts to 25 kts with
  seas of 7 to 9 feet.

* WHERE...Coastal Waters from San Mateo Point to the Mexican 
  Border and out to 30 nm and Waters from San Mateo Point to the 
  Mexican Border Extending 30 to 60 nm out including San 
  Clemente Island.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Connolly
1 follow-up statement
165 
WHUS76 KSGX 252142
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
142 PM PST Sat Feb 25 2023

PZZ750-775-260000-
/O.CON.KSGX.SC.Y.0013.000000T0000Z-230226T0000Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo Point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
142 PM PST Sat Feb 25 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WHAT...Southwest winds 10 to 20 kts with gusts to 25 kts with 
  seas of 7 to 9 feet.

* WHERE...Coastal Waters from San Mateo Point to the Mexican 
  Border and out to 30 nm and Waters from San Mateo Point to the 
  Mexican Border Extending 30 to 60 nm out including San 
  Clemente Island.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Connolly

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this small craft advisory went out at Feb 25, 3:30 AM PST, 5 hours 24 minutes earlier.

Area forecast discussion, Feb 25, 3:30 AM PST, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
330 AM PST Sat Feb 25 2023

.SYNOPSIS...
Rain and mountain snow from the major winter storm moving across
Southern California today will taper off later tonight and end
Sunday. Dry weather is forecast in most areas Sunday night, but
another cold storm in an active weather pattern will bring more rain
and mountain snow at times late Monday through Wednesday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

...Winter Storm moving across SoCal today...

At 3 AM a cold front with a band of heavy rain extended from
Wrightwood southwestward across Orange County and out over the San
Diego County coastal waters. Rain rates from 0.50"-0.90" with this
rain band resulted in road flooding in Orange County and the Inland
Empire between 1-3 AM. The line will move eastward across San
Bernardino, Riverside and San Diego Counties through the morning,
reaching the Coachella Valley and the San Diego Deserts late this
morning or early this afternoon.

Heavy snow and blizzard-like conditions over the San Bernardino
Mountains this morning will improve slightly through the afternoon,
but snow will continue.

Strong south winds ahead of the cold front were gusting from 40-60
mph. Temperatures in this strong pre-frontal warm air advection,
rose overnight, reaching the mid to upper 50s in the San Diego
County Valleys and the Inland Empire. Behind the front the rain and
the cold west winds had dropped temperatures in Orange County back
into the 40s at 3 AM.

The warm air advection has also lifted the freezing level to between
5,000 and 5,800 feet early this morning, and that may a limiting
factor to the storm total snow in the San Diego County mountains.
Snow levels starting out around that level this morning will fall
below 4,000 feet this afternoon after the cold frontal passage, and
then to between 2,500 and 3,000 ft tonight.

Cold rain and snow showers this afternoon and evening will decrease
in coverage after midnight before ending in most areas Sunday
morning, lingering longest in San Diego County.

After an overall dry Sunday afternoon and Monday, the weather
pattern turns active again Monday night through Wednesday as yet
another series of shortwaves rounds the base of the persistent West
Coast trough bringing more rain, mountain snow and below average
temperatures through the middle of next week.

Brief ridging aloft will bring a dry day Thursday, but more
shortwaves in the cold northwest flow aloft will bring another round
of cold, windy weather with chances for rain and mountain snow next
weekend.

&&

.HYDROLOGY...

Rainfall will become more widespread and heavy tonight and
Saturday as the system draws deeper moisture into the area. The
heaviest rainfall will be associated with the cold front late tonight
through Saturday morning. Lighter rainfall and snow will persist
Saturday evening through early Sunday morning.

Additional forecast rain amounts from early this morning
through Sunday morning:

San Diego coast and valleys, Inland Empire: 1.0 to 2.0 inches
Orange County coast and inland: 1.0 to 2.0 inches
San Bernardino Co Mtns: 2 to 4 inches (liquid equivalent)
Riverside Co Mtns: 1 to 4 inches (liquid equivalent)
San Diego Co Mtns: 1 to 4 inches (liquid equivalent)
High Desert: 0.25 to 0.75 inches
Coachella Valley and San Diego Co Deserts: 0.15 to 0.75 inches

A Flood Watch remains in effect through this evening.

The San Diego River at Fashion Valley and the Santa Margarita River
at Ysidora may also see flooding tonight.

&&

.AVIATION...
250940Z...Narrow cold frontal band of heavy RA moving east and
gradually weakening through 17Z. Vis 1-3 SM and bases locally
lowering to 800-1000 ft MSL with this band. Otherwise SCT-BKN cloud
layers with bases 1500-5000 ft MSL and tops to 8000 ft MSL.
Widespread RA persisting behind the front through about 19Z with
MVFR CIGS/VIS, becoming showery 19Z-26/04Z before tapering off from
north to south Sunday night and ending Sunday morning.

Strong S-SE winds continuing along and ahead of the cold front.
Gusts 50-60 kt likely across parts of the San Bernardino Mountains
and into the high desert, and gusts 25-40 kt in the coastal areas
and valleys, strongest at the beaches. Winds weakening significantly
behind the front as it progresses eastward through 18Z. Winds will
turn SW to W behind the front, increasing slightly across the
mountains and deserts this afternoon into tonight with sfc gusts 25-
35 kt, locally up to 45 kt along the ridges and desert slopes of the
San Diego County Mountains. STG up/downdrafts, LLWS, and rotors
possible over the mountains and deserts through Sunday.

&&

.MARINE...
South winds 25-30 kt with gusts to 40 kt and combined seas of 10-12
ft continuing this morning, turning southwest to westerly with gusts
lowering to 20-25 kt late this morning through Sunday morning.
Thunderstorms are also possible through this afternoon. No hazardous
conditions are expected on Monday and Tuesday. Another storm may
produce more west winds and hazardous seas Wednesday and Thursday.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch through this evening for San Diego County Coastal
     Areas-San Diego County Mountains-San Diego County Valleys.

     Wind Advisory until 6 AM PST early this morning for Orange
     County Coastal Areas-Orange County Inland Areas-San
     Bernardino and Riverside County Valleys-The Inland Empire-
     San Diego County Coastal Areas-San Diego County Valleys-
     Santa Ana Mountains and Foothills.

     Flood Watch through this evening for Orange County Coastal Areas-
     Orange County Inland Areas-Riverside County Mountains-San
     Bernardino County Mountains-San Bernardino and Riverside
     County Valleys-The Inland Empire-San Gorgonio Pass Near
     Banning-Santa Ana Mountains and Foothills.

     Blizzard Warning until 4 PM PST this afternoon for San
     Bernardino County Mountains.

     Winter Storm Warning from 4 PM this afternoon to 4 AM PST Sunday
     for San Bernardino County Mountains.

     Winter Storm Warning until 4 AM PST Sunday for Riverside County
     Mountains-San Diego County Mountains.

     Wind Advisory from 10 AM this morning to 6 PM PST Sunday for San
     Diego County Deserts.

PZ...Gale Warning until 8 AM PST this morning for Coastal Waters from
     San Mateo Point to the Mexican Border and out to 30 nm-
     Waters from San Mateo Point to the Mexican Border Extending
     30 to 60 nm out including San Clemente Island.

&&

PUBLIC...Moede
AVIATION/MARINE...SS

In the hours before

Local storm report, Feb 25, 8:38 AM PST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
838 AM PST SAT FEB 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     SNOW             1 ESE WRIGHTWOOD        34.35N 117.61W
02/24/2023  M18.0 INCH       SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            ORCHARD DRIVE AND LAUSANNE DRIVE VEHICLES
            STUCK IN SNOW. 1.5 FEET OF SNOW ON ROADWAY.

&&

AOT
Local storm report, Feb 25, 8:39 AM PST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
839 AM PST SAT FEB 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     SNOW             3 SSW PHELAN            34.39N 117.58W
02/24/2023  E6.0 INCH        SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            HARD CLOSURE ON SR 138. ICY ROADWAY.
            CALTRANS CAMERA SHOWS SIGNIFICANT SNOW ON
            ROADWAY NEAR 4800 FEET.

&&

AOT
Local storm report, Feb 25, 8:40 AM PST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
840 AM PST SAT FEB 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     NON-TSTM WND GST 10 SE CORONA            33.77N 117.45W
02/24/2023  M59 MPH          RIVERSIDE          CA   TRAINED SPOTTER

            59 MPH WIND GUST FROM THE SOUTH. TEMESCAL
            VALLEY, AND CORONA RAWS 63 MPH AT 10 PM.

&&

AOT
Local storm report, Feb 25, 8:41 AM PST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
841 AM PST SAT FEB 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLOOD            5 NNE DEVORE            34.29N 117.37W
02/24/2023                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            VEHICLE STUCK IN MUD ON CLEGHORN ROAD OFF OF
            SR 138. SEARCH AND RESCUE IN PLACE AT
            MIDNIGHT.

&&

AOT
Local storm report, Feb 25, 8:46 AM PST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
846 AM PST SAT FEB 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 AM     SNOW             CRESTLINE               34.25N 117.29W
02/25/2023  E24.0 INCH       SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            SR 138 AND OLD MILL ROAD. SEARCH AND RESCUE
            IN EFFECT. UNABLE TO ACCESS VEHICLE.

&&

AOT
Local storm report, Feb 25, 8:52 AM PST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
852 AM PST SAT FEB 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 AM     FLOOD            2 E COSTA MESA          33.66N 117.88W
02/25/2023                   ORANGE             CA   DEPT OF HIGHWAYS

            SR 173 AND CAMPUS DRIVE HAS 1 TO 2 FEET OF
            WATER IN 2 LANES. SNA AIRPORT HAD 0.51 IN 1
            HOUR FROM 2 TO 3 AM. HIGHEST WAS ORANGE WITH
            0.81 INCHES IN BAND OF HEAVY RAIN.

&&

AOT

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 6:06 PM PSTAreal Flood AdvisorySGXRiverside, San Bernardino3 hr
Feb 24, 9:26 PM PSTRiver Flood WarningSGXSan Diego31 hr
Feb 24, 11:18 PM PSTSpecial Marine WarningSGX57 min
Feb 25, 12:18 AM PSTSpecial Marine WarningSGX87 min
Feb 25, 1:12 AM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino, San Diego11 hr
Feb 25, 1:15 AM PSTWind AdvisorySGXSan Diego40 hr
Feb 25, 3:35 AM PSTAreal Flood AdvisorySGXRiverside, San Bernardino, San Diego4 hr
Feb 25, 7:50 AM PSTAreal Flood AdvisorySGXRiverside, San Bernardino, San Diego5 hr
Feb 25, 11:21 AM PSTWinter Weather AdvisorySGXRiverside, San Bernardino5 hr
Feb 25, 1:19 PM PSTBeach Hazards StatementSGXOrange, San Diego11 hr

Nearby

Small Craft Advisories in California, 2023Every small craft advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.